Ash tree losing whole brackets of leaves after injection treatment

Asked June 8, 2019, 7:46 PM EDT

We had 3 trees injected for emerald ash borer, and 6 days after the injections one of the trees has started to drop whole brackets of leaves. The leaves appear healthy, (not brown or curled) and are coming off a whole stem at a time (7 or 9 leaves on a single stem) It appears to be a side effect of the injection, although the company that did the injection say they have never seen this. Could too much pesticide have been injected?

Mercer County New Jersey ash trees leaf drop

4 Responses

Hello,

Without knowing more information regarding the health of the tree and the chemical products and additives used, I really cannot tell you anything.
I suggest you work with the tree company that is already involved, and reach out to them about general health of the ash tree, any disease and insects found and so on. Ash rust is a fungal disease that causes leaf spot and distortion and leaves will drop. the same with fungal anthracnose. Insects such as borers will come in on stressed trees, although emerald ash borer attacks ash trees regardless of whether they are healthy or not. Squirrels will also nip off twigs this time of year.

Thank you for contacting Cooperative Extension and I do apologize for not being able to be of more help,

Nancy

The chemical that was injected into the three ash trees was supposedly Imidacloprid (Merit) for protection against emerald ash borer insects. The tree is now almost completely defoliated (16 days after the injection was given). I have contacted the company and they will not take any responsibility for this saying that this "never" occurs after injecting this product into trees. The leaves that have fallen appear to be all healthy, no brown spots, discoloration, curling or any holes or insects on the leaves. The person that came out to inspect said that trees can shed their leaves via hormones and that the tree "might" revive next summer and not die. This is definitely not the work of squirrels ...but it could be "fungal anthracnose" I will have to look up other signs/symptoms for this. I also wonder if the lines had another chemical left over in them and this was injected into the tree first before the imidacloprid, or perhaps the tree had an adverse reaction to the imidacloprid ... similar to how some people react badly to certain products that others seem to tolerate just fine... the timing of the leaf drop to the application is very suspect.

The chemical that was injected into the three ash trees was supposedly Imidacloprid (Merit) for protection against emerald ash borer insects. The tree is now almost completely defoliated (16 days after the injection was given). I have contacted the company and they will not take any responsibility for this saying that this "never" occurs after injecting this product into trees. The leaves that have fallen appear to be all healthy, no brown spots, discoloration, curling or any holes or insects on the leaves. The person that came out to inspect said that trees can shed their leaves via hormones and that the tree "might" revive next summer and not die. This is definitely not the work of squirrels ...but it could be "fungal anthracnose" I will have to look up other signs/symptoms for this. I also wonder if the lines had another chemical left over in them and this was injected into the tree first before the imidacloprid, or perhaps the tree had an adverse reaction to the imidacloprid ... similar to how some people react badly to certain products that others seem to tolerate just fine... the timing of the leaf drop to the application is very suspect.

Hello,

It's a shame about the tree losing leaves. I cannot help test for any chemicals. The best I can say is that most trees will put out a new flush of leaves in mid-summer. the twigs should be green and pliable and hopefully your tree will recover.

Nancy